Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Have CNS TB. On ATT medicine. Having stiffness in spine, walking difficulty. Required treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 349 Questions
Hi Doctor, My Wife is having CNS TB. She is on ATT medication from last 3 months. Also she is using DEXA 4mg twice a day.Intially when using only ATT she was recovering well. But from last month the doctor changed the medication from ATT to R-Cinex,PZA,Benadone,Levofloxacin alond with DEXA she is having a stiffness in her D discs of spine and diffucuilty in walking. Mainly her left leg. She is TB infection on her right side of ther brain. Kindly suggest on how to proceed on this.Last 2 days she is feeling lack of movement in both the legs.
Posted Tue, 26 Mar 2013 in Brain and Spine
Answered by Dr. Piyush Ostwal 5 hours later
Thanks for the query.
The weakness of both lower limbs can not be explained by TB of the right side of brain. I suspect that there is additional involvement of the spinal cord or the fluid around spinal cord. That is indicated by the MRI report also.
Since she was recovering well on ATT, I would have liked to continue it for a longer period.
However I must tell you that the TB infection of the CNS takes a long time to respond and medications are often needed for more than a year.
If there was a TB culture positive from any sample (like sputum, CSF) then I would like a testing for drug resistance because drug resistant TB is also making its appearance more frequently in India.
Hope that answers your query. If there are more questions, I will be happy to answer.
Good luck.
Above answer was peer-reviewed by
Follow-up: Have CNS TB. On ATT medicine. Having stiffness in spine, walking difficulty. Required treatment? 2 hours later
Thanks Soo much Doctor for the clarification.

How Dexa in combination with ATT would help ? Does she need to take DEXA all the time till she is on ATT. Because I understand too much use of DEXA would also lead to side-effects.
The current medication she is taking is as below:
R-Cinex,PZA,Benadone,Levofloxacin - 2months
Dexa - 1-1-1 for 2 weeks
1-0-1 for 2 weeks
1-0-0 for 1 week.
currently she on the single dosage of Dexa.

Because once she started the above medication along with dexa she has developed stiffness and gradual loss of lower limb movement.Somehow she is under influence that dexa played role in loss of movement in her limbs.

Before this medication she was on ATT Kit-4 for about a month and the MRI taken whose report I have attached in the earlier query.When my Doctor checked that he found gradual improvement of Brain.But not of Spine as report suggest and changed to new medication whatever i Mentioned above.

My last query is with gradual effect of medication will she be able to regain the movement of limbs. or this would further degenerate making a complete loss of moment? Do we wait for the 2months and then consult doctor or staight away inform him about the problem and ask for change in medication?

Please guide us on how to deal with this situation.Thanks in advance..

Answered by Dr. Piyush Ostwal 3 hours later
The Dexa will help in reducing the inflammation and the healing will be better once the TB bacteria are killed. Since she is on tapering dosages, so it is not a cause for worry. The benefit if Dexa (or other steroid preparation) in this scenario is more than the side effects. The lower limb weakness is not due to dexa for sure.
Since the weakness is new so you need to consult doctor at this point. There are not many options by way of changing of medication, however 1-2 drug more can be added to make the treatment more intensive.
Once infection is controlled she should be able to regain he strength and it is not a degenerative disease.
Good luck.
Above answer was peer-reviewed by
Follow-up: Have CNS TB. On ATT medicine. Having stiffness in spine, walking difficulty. Required treatment? 3 days later
Hi Doctor,

In continuation with the previous query..On 27th-Feb as MRI of Spine & Brain has been taken post consultation of Infection Specialist and Neurologist.Yesterday we got the reports and today we met our Neurologist.He was saying that the loss of leg movement is due to the CYST formation as mentioned in the MRI report. It would require a minor surgery to drain the fluid.Also he stated he would be unsure if that could help her waking back as normal and this surgery is irr-reversible on any complication

My main concern is that what happens post surgery on a negative side.If taking the ATT along with Steroid like dexa for a longer run would the CYST formation will dis-sapper or This needs a compulsory surgery to drain it out.For now we have asked a time period of 1 month to decide on surgery. Kindly clarify which would be better option. Wait and see continuing with medication or Go for minor surgery to drain the fluid?

Am attaching the LATEST MRI REPORT of BRAIN & SPINE.
Below are the report names I have upload for your reference.Kindly let me know if you need any further reports/MRI films

Answered by Dr. Piyush Ostwal 20 hours later
The cyst as it appears in MRI scan is unlikely to heal with medications alone. It may be causing compression on the nerves in the spinal cord. Since the surgery is minor so it can be undertaken. One has to take a little risk in such situations.
However I would also agree that cyst may not be the only cause of leg weakness and it may only be contributing some part to it. Since infection is there at multiple sites so overall improvement will depend on healing at all sites of infection.
I would suggest at this point that you can go ahead with the draining of fluid from cyst and hope for some recovery. Medications anyway will continue for longer time.
Good luck.
Above answer was peer-reviewed by
Follow-up: Have CNS TB. On ATT medicine. Having stiffness in spine, walking difficulty. Required treatment? 2 days later
Thank you Doctor for the Information. Doctor can you also give an insight on what kind of procedures/surgery would be carried out to drain the fluid? Will it be minor or major.Does it need a rehabilitation post surgery for the patient to regain movement?
Answered by Dr. Piyush Ostwal 2 days later
The procedure depends on the location. The neurosurgeon will be able to address it better. Some drill a hole and do and other shunt. This can be a minor procedure. Yes it needs rehabilitation post surgery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor